CASE REPORT
CELEXA® for CELEBREX®?
A Case of Medication Sample Error

Bradley Moyer, MD
Walter Shrading, MD
Keith K. Burkhart, MD, FACMT
The Pennsylvania State University
Hershey, PA

Int J Med Toxicol 2000; 3(2): 7



These case conferences are supported by an unrestricted educational grant from Orphan Medical, Inc.
For more information, please call 1-888-8ORPHAN.

A 58-year old female patient presented to the Emergency Department with complaints of disorientation, nausea, lightheadedness, and tremors. The patient was seen and evaluated one day prior by her primary care provider for a routine visit. She noted chronic shoulder pain, for which the physician prescribed celecoxib (Celebrex®). Verbal instructions were given to a medical technician to dispense samples of Celebrex® . However, the patient was mistakenly given samples of citalopram (Celexa®). The technician noted that the Celexa® samples were 20mg tablets rather than the 100mg tablets as prescribed, and subsequently instructed the patient to take 5 tablets each day. Six sample boxes of Celexa® 20 mg tablets were dispensed, containing 28 tablets in each box. The written prescription for celecoxib was not filled.

The patient took one dose of five citalopram (Celexa®) tablets as instructed later the same day. Approximately two hours post-ingestion, she noted nausea, abdominal pain, and lightheadedness. She slept poorly, noting "bad dreams." She awoke feeling nervous, disoriented, "foggy in the head," and tremulous. The patient believed that her medication had made her sick. She looked at her written prescription and realized herself that she had not been given the correct medication sample. She immediately went to the local emergency department for evaluation.

Her history was significant only for a hysterectomy and carpal tunnel surgery. She was on an estrogen patch as her only other medication. There were no medication allergies. Physical exam revealed an anxious appearing female. Heart rate was 92 bpm; respiratory rate was 12; blood pressure was 172/90 mm Hg; temperature was 37oC. She was awake, alert and oriented. Gait was normal. A fine resting tremor was the only abnormality. Abnormal muscular rigidity was not noted. The electrocardiogram showed a sinus rhythm of 92 bpm, QRS interval was 80 msec, QTc was 403 msec. Benzodiazepines were offered for symptomatic treatment, however the patient refused any further pharmacological intervention. The patient was observed in the Emergency Department for two hours, then discharged to home. No additional intervention was provided.

In follow-up she was scheduled to see her primary care physician later that same day, as she was to leave for vacation. Although her persistent symptoms caused her to cancel this appointment, she was reached by phone five days later. Her only residual symptom is a staggering gait ataxia, "like she was drunk," and therefore remains afraid to drive.

Citalopram is a selective serotonin (5-HT) reuptake inhibitor – (SSRI). Recommended daily oral doses are 20 to 60 milligrams once daily. Peak serum levels are observed in 2 to 4 hours. Adverse effects resembled the serotonin syndrome: including tremor, insomnia, nausea/vomiting, and restlessness.

This case illustrates the potential for serious medication errors that can occur from physician office dispensing of medication samples. Often checks and balances are not in place to prevent these errors. In addition this practice often is done with little documentation.

In addition, this case highlights how medications with very similar brand names can lead to dispensing errors. To prevent a recurrence of this error, the treating physician states he personally must now give all samples to his patients. Guidelines or protocols should be developed to assist physicians with the practice of dispensing medication samples.

 

 



Int J Med Toxicol 2000; 3(2): 7

This article is located at http://www.ijmt.net/ijmt/3_2/3_2_7.html

Quick Survey
Please rate this article:
1 2 3 4 5
(5 is best)
Comments?



IJMT Home | Current Issue | Past Issues | Search | Technical Support | Send Comments to ACMTNet

Copyright 1999-2003, American College of Medical Toxicology.